//
you're reading...
The Old Lady in My Bones

Enter Sulfasalazine

I twisted off the white ridged lid and peered into the bottle. Elliptical orange pills stared up at me. I tipped one into my hand and inspected its bulky shape. They were thicker than the slim white pills of Hydroxychloroquine; and somehow, more intimidating. Descriptions of allergic reactions resulting in atrocious body rashes trickled into my head.

We began a regular routine, meeting twice a day, usually at breakfast and lunch; it would take six to eight weeks before any improvement in symptoms would manifest. Headaches troubled me for quite a number of days as my body adjusted to the new medication. Every day I checked my skin for that tell-tale rash associated with sulfa drugs. Any sign of a red hue on my chest would see me in front of the mirror waiting for hives to pop up – they never did.

Two months after meeting, I toddled into the lab to make sure my new orange buddy was not encroaching on my kidney and liver function. The headaches had subsided, but were replaced with stomach pain. It was exasperating to me that my morning stiffness had diminished due to the Sulfasalazine, but now I was afflicted with a different sort of trial. I followed up with my Rheumatologist and he reported a change for the better in the state of my arthritis. I was pleased to hear this, but was concerned about the stomach pain I was experiencing. He told me it would subside in time and to make sure I took the Sulfasalazine with food. In his opinion, the medication was working; my joints were better than they had been in months. I had to choose between the lesser of two evils: I could stop the medication and risk the return of frequent flares, or I could live with the stomach pain and hope it subsided over time. I decided I would give it more time. In the end, the inconvenience of a stomach ache was more tolerable than the pain and stiffness of my joints. I could live with it…for now.

About J.G. Chayko

I am a writer living on the beautiful West Coast in Vancouver B.C. I am a poet at heart but also write prose, fiction and creative non-fiction. Three years ago, while working for a Rheumatology clinic, I was diagnosed with early Rheumatoid Arthritis. I created " The Old Lady In My Bones" to share my experience living with this disease and to create an awareness that arthritis touches people of all ages, not just the elderly.

Discussion

12 thoughts on “Enter Sulfasalazine

  1. I’m glad the sulfasalazine is helping to calm your RA–but sorry to hear that it’s upsetting your stomach. I’ve been taking it for about four years without any side effects; instead, it’s hydroxychloroquine that makes me queasy. My rheumatologist added Zantac (ranitidine) to my daily cocktail of meds. I take it at the same time I take everything else. And it worked! Hydroxychloroquine no longer bothers me.

    Maybe it would help with your sulfasalazine nausea. Zantac is available over-the-counter, so you could try it?

    I hope this finds you feeling well. Have a good week! :)

    Posted by Wren | October 7, 2013, 9:31 am
    • Thanks Wren, I think I will try it. It’s not as bad as in the beginning, but would be nice to eliminate it altogether. I hope you are keeping well too.

      Posted by J.G. Chayko | October 7, 2013, 3:31 pm
    • Hydroxychloroquine, Sulfazalazine and Etoricoxib (which I’ve been taking for about a year and a half now) cause me indigestion, nausea and stomach pain. I’m prescribed Ranitadine 300mg but it doesn’t have great effect. Instead, I have reduced my prescribed doses of these medications. I take them probably three times a week instead of every day. I have some pain and stiffness in varying joints, but prefer to take minimal meds than manage the contra-indication stomach pain, nausea and/or diarrhoea!

      Posted by Jules | October 27, 2013, 2:32 pm
  2. Hate to sound like a nurse, but maybe you could take it every twelve hours and give your tummy a longer interval between doses. And always with food. There’s nothing like a bedtime snack! Hope you feel better soon. Glad to hear it’s helping the stiffness.

    Posted by Irma | October 7, 2013, 3:41 pm
  3. I think this is my condition too …

    Posted by Manisha chopra | October 9, 2013, 4:18 am
  4. i also take Sulfasalazine, and although i should take it twice daily have found that if i do i experience nausea and vomiting. so i have decided to take it only one daily, in the morning with no ill effects.. i tell myself that if my symptoms get worse i can up my dose and deal with the nausea then. As things stand i am currently feeling amazing, i am on Humira and have been for sometime, and also take some anti inflammatories, eat well and exercise when i can.
    i also would like to say that i visited your beautiful country very recently, staying on Vancouver Island, i had a wonderful time and hope to return soon.
    Best wishes
    Helen

    Posted by Helen | October 9, 2013, 12:12 pm
    • Thank you Helen. Yes, Vancouver Island is gorgeous and I go there often for a mini-break. I am so glad you found a way to stay well and battle this disease. I hope you feel amazing for a long time.
      Best,
      J.G.

      Posted by J.G. Chayko | October 9, 2013, 8:22 pm
  5. I have just joined this site following Arthritis care posting your latest blog. You write in such a wonderful discriptive way. Finding humour where you can. My favourite so far is your new boots! Everything you say can be related to. I have psoriatic arthritis which is similar to RA as I have widespread inflammation & severe pain.
    Im on Methotrexate and have just had my Sulfasalizine replaced by Humira injections. Im feeling worse at the moment and fighting a daily battle. I know meds take time to work.
    I have found reading your blogs refreshing.

    Posted by debramich | October 10, 2013, 2:21 am
    • Thank you for your kind words. I am so sorry to hear you are struggling at the moment. I hope you will soon find a solution to get you on the road to feeling better. Unfortunately arthritis of any kind is a battle, and we all have to be warriors to make it through the bad days. Keep fighting, I hope you find the right treatment soon.
      Best,
      J.G. Chayko

      Posted by J.G. Chayko | October 10, 2013, 7:24 am
    • Hi, I also take Humira, I have fortnightly injections and its been a life changer for me. I am hoping it continues to work along side the other meds I take for a long time to come! I do hope it gives you the same benefits that I have experienced. H

      Posted by Helen | October 10, 2013, 10:17 am

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 93 other followers

%d bloggers like this: